Our Programmes Drug Addiction Alcohol Addiction Digital Dayhab Dayhab Family / Friends Support About Us Cost Admissions Process Aftercare Detox Press / Media FAQ Our Team One To One Counselling Contact Us
Healthcare Professionals Employers
Contact Us

Signs You Are Overdosing On Cocaine

When someone uses cocaine it almost immediately begins affecting a variety of organs and systems in the body. This produces the high that cocaine users seek but it can also cause a dangerous cocaine overdose. The signs you are overdosing on cocaine are often similar but more severe than the signs of use. That makes cocaine overdoses difficult to spot and very dangerous.

The first signs someone is overdosing are often the physical. We have compiled the most likely physical signs you are overdosing on cocaine below:

Physical Cocaine Overdose Symptoms

  • High blood pressure is a common sign of a cocaine overdose. Cocaine is a stimulant, which means it excites the nervous system and increases heart rate. When that happens your circulatory system is under greater pressure. This increased heart rate has been known to cause a heart attack in some users. people suffering from cocaine addiction also risk heart attack because each time they use, they put extra strain on their heart.
  • Rapid heart rate can put extra stress on your circulatory system and increase blood pressure. Putting your heart under strain can even cause heart attacks. Cocaine may also affect the rhythm of your heart which can cause it to beat out of sync. That can have a number of dangerous or even deadly side effects.
  • Chest pain is experienced by many people who may be having a cocaine overdose. There are a number of reasons why someone using cocaine may experience chest pain but it can be a sign of more severe problems so it should not be taken lightly.
  • Increased body temperature is a clear sign you are overdosing on cocaine. The stimulant properties of coke increase a number of body processes that generate heat. As your body gets hotter you can become dehydrated which can worsen the effects of an overdose.
  • Dilated pupils are common during cocaine use and overdose victims. The drug stimulates endorphins in the brain to be released which causes the pupil to dilate. While this is not dangerous in itself it is a sign someone is suffering from a cocaine overdose.
  • Bluish skin is a sign of something called vasoconstriction. This is when blood vessels in the arms and legs, as well as other extremities, constrict. The body does this naturally when someone gets cold but cocaine can take this process to the extreme. When someone takes cocaine it can disable the body's safety systems around blood vessel constriction and allow your blood vessels to tighten to dangerous levels. Essentially your fingers, lips or other parts start to turn blue because they are getting too little blood and your cells may start dying. This is an extremely dangerous sign you are overdosing on cocaine and someone with these symptoms should be taken to the hospital immediately.
  • Difficulty breathing or increased respiration rate is caused when a cocaine overdose triggers rapid heart rate and an increased load on the body's many systems. If someone has taken cocaine and they are struggling to breathe, call the emergency services immediately.
  • Seizures can be triggered by cocaine overdose in two separate ways. The first is to exacerbate a preexisting seizing disorder like epilepsy. The second is to cause a stroke that leads to seizures. If someone has had a seizure after using cocaine, even if the seizure is over, they should be taken to the hospital as they may need help.
  • Nausea and vomiting are just two of a number of gastrointestinal issues cocaine overdose can cause. This could also be caused by a chemical used to cut the cocaine.
  • Tremors are caused by cocaine's effects on the central nervous system. This is the system that controls your muscles and makes it possible for you to move, breath and pump blood. Cocaine interferes with the signals used to regulate these processes and can cause you to shake.
  • Sweating is a very common sign you are overdosing on cocaine. Your body is trying to regulate its temperature the only way it can and so it sweats to compensate for the extra heat your increased heart rate and activity are producing.

Behavioural Cocaine Overdose Symptoms

Cocaine overdose also produces a number of behavioural symptoms. We have compiled the most common ones in the list below:

  • Being unaware of surroundings
  • confusion
  • Panic
  • Delirium
  • Agitation
  • Paranoia

These are all caused by cocaine's effects on the central nervous system and brain chemistry. The science behind these symptoms is complicated but essentially, overdosing on cocaine affects the way we perceive the world. That can be frightening and painful.

If you are worried that you or someone you know have taken too much cocaine, please call the emergency services immediately. Ambulance drivers and medics will not report you to the police, they simply want to help.

If you want to stop using cocaine or other drugs, the experts at Help Me Stop can help. We offer an affordable cocaine addiction treatment programme available in person or online. Our programme fits around your life. Contact us today to learn more.